Q. Our son has just been diagnosed with bipolar disorder. He is currently hospitalized after a severe manic episode and began lithium treatment 48 hours ago.

He is a drug abuser; using at the very least marijuana and highly likely other opiate based narcotics. He is 18 and independent of his family. Once released from the hospital he will likely return to his former drug abuse habits since all efforts to stop this have failed. 

What if any negative interactions could occur between the lithium and the other substances he abuses?

 

  A. Lithium is a salt, and has properties different form other medications used to treat bipolars. Lithium is a bad medication to be on if you drink. It will exacerbate the effects of alcohol, and the combination can be quite toxic. The lithium does cause central nervous system slowing, both physically and mentally. Thus, any sedating compounds will further slow him down. Marijuana is slowing, and opiates are for sure.

Unfortunately, there is not much you can do to help him at this phase if he does not want help. This is probably redundant information on this front. Over time, however, many individuals grow up, and start to look for help. Eighteen is pretty young, so try to help as much as reasonable. Most bipolars using drugs stop their lithium, so drug interactions may be a moot point. I wish you and him good luck.